Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 17, 2004, 3:34 PM EDT for Stokes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 3:34 PM EDT (19:34 UTC)
- Expired
- May 17, 2004, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 171936 FFWRNK NCC169-172230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 334 PM EDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 630 PM EDT * AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR CAPELLA...OR ABOUT OVER KING...MOVING NORTHEAST AT 5 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE... 3 MILES SOUTHEAST OF CAPELLA BY 410 PM EDT 4 MILES SOUTHEAST OF VADE MECUM BY 440 PM EDT 4 MILES NORTHWEST OF MEADOWS BY 445 PM EDT EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...ESPECIALLY TOWN FORK CREEK... NEATMANS CREEK... AND MILLS CREEK IN THE SOUTHERN PART OF THE COUNTY. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3626 8043 3626 8007 3654 8003 3655 8040 $$ JDS
3 follow-up statements
000 WGUS71 KRNK 172008 FFSRNK NCC169-172230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 405 PM EDT MON MAY 17 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM EDT FOR STOKES COUNTY... AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER STOKES COUNTY...ESPECIALLY THE SOUTHERN PART OF THE COUNTY. THOSE LIVING ALONG AND NEAR TOWN FORK AND NEATMANS CREEK SHOULD BE PREPARED FOR FLOODING. RADAR WAS ESTIMATING BETWEEN 3 AND 4 INCHES OF RAIN THROUGHOUT PARTS OF SOUTHERN STOKES COUNTY SINCE 100 PM...WITH HEAVY RAIN CONTINUING IN THE TOWN FORK AND NEATMANS CREEK BASINS. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3626 8043 3626 8007 3654 8003 3655 8040 $$
000 WGUS71 KRNK 172132 FFSRNK NCC169-172230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 532 PM EDT MON MAY 17 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM EDT FOR STOKES COUNTY... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE LIGHT TO MODERATE RAIN COVERING MOST OF STOKES COUNTY. MANY AREAS OF SOUTHERN STOKES COUNTY HAVE RECEIVED UP TO 4 INCHES OF RAINFALL THIS AFTERNOON. LOCAL LAW ENFORCEMENT REPORTED A MUDSLIDE ALONG HIGHWAY 89 WEST NEAR DANBURY THIS AFTERNOON AROUND 400 PM. EXCESSIVE RUNOFF FROM THIS HEAVY RAIN COULD STILL PRODUCE FLOODING OF ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES. LAT...LON 3626 8043 3626 8007 3654 8003 3655 8040 $$
000 WGUS71 KRNK 172230 FFSRNK NCC169-172240- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 630 PM EDT MON MAY 17 2004 ...THE FLASH FLOOD WARNING FOR STOKES COUNTY HAS EXPIRED AS OF 630 PM EDT... MOST OF THE RAIN HAS ENDED ACROSS STOKES COUNTY...AND THE THREAT OF FLOODING HAS ENDED. LAT...LON 3626 8043 3626 8007 3654 8003 3655 8040 $$ JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:34 PM EDT, 1 hour earlier.
Area forecast discussion, May 17, 2:34 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 234 PM EDT MON MAY 17 2004 .SHORT TERM... TSRA COVERAGE HAS INCREASED SUBSTANTIALLY ACROSS THE FA...ESPECIALLY IN MY WRN AND SRN FA. THIS IN ASSOCIATION OF WEAK VORT MOVING NORTH ALONG THE MOUNTAINS...WITH LOW LVL CONVERGENCE AND THETA CONVERGENCE ALONG THE BLUE RIDGE. GOING MORE WITH GFS OVERALL...BUT RADAR TRENDS AND SHORT RANGE SUGGESTS BEST CHANCE COVERAGE WILL BE ALONG THE BLUE RIDGE...THEN EAST ACROSS SRN VA INTO NRN NC THIS EVENING...WITH LESS IN SE WV. CONVECTION DIES OFF BY MIDNIGHT. THE PATTERN REMAINS GENERALLY THE SAME THROUGH WED NIGHT. WITH CHANCES OF AFTN/EVENING CONVECTION. ONE DIFFERENCE WILL BE TUESDAY NIGHT...AS FRONT EDGES SWD TOWARD NRN VA. ORGANIZED CONVECTION A THREAT IN MY NRN FA...SO HAVE CHANCES THERE THROUGH TUESDAY NIGHT. THEN CHANCES CWA WIDE WED AFTN-EVENING. OVERALL THINKING MORE CLDS THAN SUN...SO THIS WILL KEEP TEMPS FROM SKYROCKETING. HAVE KEPT IT CLOSE TO FWC/MAV BLEND. && .LONG TERM (THU-MON)... GENERALLY EXPECTING SIMILAR PATTERN AS TO WHAT WE HAVE BEEN SITUATED IN OF LATE. BERMUDA HIGH STUCK OFF THE SOUTHEAST COAST...KEEPING THE EVER TRANSPORT OF MOISTURE IN FROM THE SOUTH-SOUTHWEST. MODELS SKIRT FRONTS INTO NRN VA...WITH VARIOUS S/WS MOVING IN THE ZONAL FLOW ACROSS THE NRN 1/3 OF THE COUNTRY. BASCIALLY KEEPING AFTN/EVENING CHANCE/SLIGHT CHANCE OF STORMS THROUGH THE ENTIRE PERIOD...AS TIMING THESE INDIVIDUAL SHORTWAVES WILL BE TOUGH ATTM. HAVE WARMED TEMPS UP...AS WE WILL SEE HIGHER HEIGHTS...AND SOME COMPRESSIONAL WARMING WITH FRONTS JUST TO OUR NORTH. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && WHP
Hazardous weather outlook, May 17, 3:45 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 AM EDT MON MAY 17 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-180739- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 345 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP ACROSS MUCH OF THE REGION THIS AFTERNOON. SOME OF THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS WHICH COULD CAUSE LOCALIZED FLOODING ESPECIALLY IN LOCATIONS THAT SAW HEAVY RAIN ON SUNDAY. ISOLATED SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS WILL ALSO BE POSSIBLE IF THE STORMS ORGANIZE LATER THIS AFTERNOON. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 17, 2:36 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 236 PM EDT MON MAY 17 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-171959- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 236 PM EDT MON MAY 17 2004 ...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING... CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING STRIKES ARE DEVELOPING ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AND NORTHWEST NORTH CAROLINA. RADAR WAS INDICATING TORRENTIAL DOWNPOURS OF 1 TO 2 INCHES IN LESS THAN AN HOUR...IN ADDITION TO THE FREQUENT DANGEROUS LIGHTNING STRIKES. BRIEF FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS LIKELY. THESE STORMS MAY ALSO PRODUCE SMALL HAIL...AND WIND GUSTS TO 35 MPH AS THE STORMS MOVES SLOWLY NORTHEAST. ANYONE IN THE VICINITY OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER IF THE THREATENING WEATHER APPROACHES. MOTORIST SHOULD REDUCE SPEED TO AVOID HYDROPLANING YOUR VEHICLE. DOC
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.